Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Amarillo, TX

July 13, 2023Deaf Smith County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 13, 2023, 5:04 PM CDT for Deaf Smith County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 5:04 PM CDT (22:04 UTC)
Expired
Jul 13, 2023, 9:58 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS54 KAMA 132204
FFWAMA
TXC117-140600-
/O.NEW.KAMA.FF.W.0039.230713T2204Z-230714T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
504 PM CDT Thu Jul 13 2023

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Northeastern Deaf Smith County in the panhandle of Texas...

* Until 100 AM CDT Friday.

* At 504 PM CDT, Trained weather spotters reported thunderstorms 
  producing heavy rain with water flowing over portions of Highway 
  385, 8 miles south of Vega. . Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Deaf Smith County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3518 10241 3514 10233 3501 10235 3497 10242
      3506 10247 3512 10247 3516 10244

FLASH FLOOD...OBSERVED

$$

TLH
1 follow-up statement
345 
WGUS74 KAMA 140258
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
958 PM CDT Thu Jul 13 2023

TXC117-140308-
/O.CAN.KAMA.FF.W.0039.000000T0000Z-230714T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deaf Smith TX-
958 PM CDT Thu Jul 13 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DEAF SMITH 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3518 10241 3514 10233 3501 10235 3497 10242
      3506 10247 3512 10247 3516 10244

$$

LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:11 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 2:11 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
211 PM CDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 211 PM CDT Thu Jul 13 2023

Summary:

Thunderstorms may develop this afternoon and evening, bringing a
risk for very large (2"+ diameter) hail, wind gusts to 70 mph, and
flash flooding to the Panhandles. Tornadoes are unlikely, but a
stray tornado cannot be ruled out.

A risk for thunderstorms returns Friday with large hail, damaging
winds, and flash flooding possible if storms develop.

Details:

18z WV satellite continues to indicate the presence of an upper
ridge over S NM with west-northwesterly flow aloft over the central
Plains and the Panhandles on the poleward side of this feature. At
the surface, lee trough is evident from SE WY all the way to NE NM
with upslope easterly surface winds and mostly cloudy skies
predominant across the Panhandles. Morning shortwave has led to
persistent light showers with a few embedded thunderstorms in the
central and eastern Panhandles. Due to the upslope flow and
cloudiness, temperatures have generally risen below previous
expectations and dewpoints continue to run on the high side of
guidance, with values mainly in the low to mid 70s. Despite the
underachieving temperatures, have retained the Heat Advisory and
Excessive Heat Warning in deference to the high heat indices
resulting from the high dew points and the slowly clearing skies.

This afternoon into this evening, surface trough should shift
eastward to near the NM/TX border. As a shortwave arrives from the
west, a few thunderstorms may develop near this surface trough.
Primary uncertainty with regards to thunderstorm development is
available instability. With surface temperatures underachieving and
dewpoints overachieving, still think around 1500-2000 J/kg of MLCAPE
will be realized by this afternoon. While stronger westerlies aloft
look to remain to our north, 0-6km bulk shear values should still
approach 30 knots with higher values perhaps in the northern
Panhandles so, if convection develops, initial supercellular modes
are favored. Thus, despite warm temperatures aloft, very large (2"+
diameter) hail could occur in the northern Panhandles and smaller
but still severe hail (1"+ diameter) in the southern Panhandles.
Progged sfc-500m SRH suggests near-surface shear will be
insufficient for much of a tornado risk, but taking a closer look at
progged hodographs suggests we cannot completely rule out a stray
tornado. As for damaging winds, could still get some severe gusts,
but reduced surface dewpoint depressions suggest the risk for 80+
mph gusts is low. Given the relatively high amount of moisture
through the column and progged storm motions of around 15-25 mph,
localized flash flooding will also be a risk this afternoon into
tonight, particularly in the northeastern Panhandles where
antecedent rainfall is highest.

Friday, yet another late afternoon shortwave may lead to additional
thunderstorm development. With southerly surface winds expected,
overall shear may be a bit weaker compared to Thursday and the turn
away from decidedly upslope winds should mean a bit less
instability. Thus, while severe storms are still a possibility, top
end hail and wind risk look to be a bit lower compared to Thursday.
With slow storm motions favored once again, flash flooding will
remain a concern.

Ferguson

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 211 PM CDT Thu Jul 13 2023

The expected synoptic pattern going into the extended period has
not changed much since the previous forecast package. Northwest
flow is expected to continue through the weekend with cooler
daytime temperatures in the 80s for Sat/Sun. Perturbations in the
northwest flow aloft are expected to create likely PoPs through
the overnight hours Saturday evening into Sunday morning. Severe
storms are not expected at this time. However, there is a concern
for possible flash flooding. Especially for any areas that get
plenty of rain tonight and tomorrow night. Monday the ridge builds
back in over the area, increasing temperatures back into the
upper 90s to lower triple digits and lowering overall rain
chances. Ripples in the ridge may still bring some isolated to
scattered showers/storms to portions of the combined Panhandles
next week.

A weak cold front is progged to move through the area early
Saturday bringing northerly winds, hence the cooler daytime highs.
The surface winds are then progged to shift to the east
overnight. These upsloping winds out of the east will bring in
quite a bit of moisture. PWAT values are progged to be around 1.5"
to 1.7". Forecast sounding do look very tropical in nature,
and despite some slightly faster storm motions expected, flash
flooding will be a concern. Especially, for any area that
receives some good rainfall with storms tonight or tomorrow night.
Going later in the day on Sunday, conditions should start to dry
out as the H5 ridge starts to build back east over much of the
Desert Southwest into the the Southern Rockies.

By Monday, the H5 high pressure is progged to be back over the
Four Corners Region with daytime highs across the FA getting back
into the 90s. Tue and Wed, much of the combined Panhandles is
expected to approach the triple digits with some areas like PDC
getting above 100 degrees F. Palo Duro Canyon may need heat
headlines once again, maybe even elsewhere if models are under
doing the Tds. However, models suggest a surface trough should
help keep the Td well into the 50s if not lower across the FA.
Much of next week as previously looked mainly dry. Most recent
runs have slowly added some PoPs to the northwestern half of the
FA for Wed night. Guidance does suggest a dirty ridge will help
spark off some thunderstorms. It is still too early to no for
sure. Thursday onward, is beyond Day 7. However, will say this,
guidance suggest maybe another shift in the high pressure to the
west with increasing precip chances and slightly cooler
temperatures with northwest flow just like today through
Saturday.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 13 2023

Primary concern over the next 24 hours is the potential for
thunderstorms at all sites. Probability is high enough for TEMPO
groups to be introduced at each site and amendments may be needed
this afternoon and evening as the situation evolves. Otherwise,
MVFR ceiling at GUY should break up shortly and then VFR
conditions will prevail outside of thunderstorms.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  96  68  86 /  40  10  40  20
Beaver OK                  67  92  65  84 /  40  20  40  20
Boise City OK              63  91  63  80 /  40  20  50  30
Borger TX                  69  98  68  88 /  50  10  50  30
Boys Ranch TX              68  97  68  87 /  40  10  40  20
Canyon TX                  69  96  68  87 /  30  10  40  20
Clarendon TX               70  96  70  87 /  40  10  30  20
Dalhart TX                 64  93  63  83 /  40  20  40  20
Guymon OK                  65  91  64  82 /  40  20  40  30
Hereford TX                70  97  68  88 /  30  10  30  20
Lipscomb TX                67  94  66  85 /  40  20  40  30
Pampa TX                   68  94  67  83 /  50  10  40  30
Shamrock TX                70  95  68  85 /  40  10  30  30
Wellington TX              72  98  71  89 /  40  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ008>010-014-015-
     019-020.

     Excessive Heat Warning until 9 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...77
LONG TERM....36
AVIATION...77
Hazardous weather outlook, Jul 13, 3:21 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
321 PM CDT Thu Jul 13 2023

OKZ001>003-TXZ001>020-317-140830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Heat Advisory is in effect for this afternoon across portions of
the central and eastern Texas Panhandle due to heat index values
of 105 to 110 degrees expected. An Excessive Heat Warning is in
effect for Palo Duro Canyon State Park as temperatures and heat
index values could exceed 110 degrees on the canyon floor today.

Thunderstorms will be possible across the Panhandles through
tonight. Some storms could be severe with large hail, damaging
winds and flash flooding all possible. A tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
may have the chance to become severe with large hail, damaging
winds, and flash flooding being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 13, 3:01 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
301 PM CDT Thu Jul 13 2023

TXZ011-132030-
Oldham TX-
301 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Oldham
County through 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vega, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 10260 3540 10227 3519 10225 3519 10260
TIME...MOT...LOC 2001Z 292DEG 5KT 3528 10251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jul 13, 3:24 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Thu Jul 13 2023

TXZ011-016-132100-
Deaf Smith TX-Oldham TX-
324 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Oldham
and northeastern Deaf Smith Counties through 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3522 10263 3540 10247 3528 10220 3503 10241
TIME...MOT...LOC 2024Z 308DEG 8KT 3524 10247

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ferguson
Local storm report, Jul 13, 4:43 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
443 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             7 SSE Vega              35.15N 102.40W
07/13/2023  M1.25 inch       Deaf Smith         TX   Public

&&

PAV
Special weather statement, Jul 13, 4:57 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Thu Jul 13 2023

TXZ013-132230-
Carson TX-
457 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Carson
County through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Washburn, or 10 miles southwest of Panhandle,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panhandle and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3518 10162 3535 10162 3542 10127 3518 10120
TIME...MOT...LOC 2157Z 258DEG 18KT 3525 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:59 AM CDTExcessive Heat WarningAMARandall16 hr
Jul 13, 2:59 AM CDTHeat AdvisoryAMACollingsworth, Donley, Gray, Hemphill, Hutchinson, Roberts and 1 more16 hr
Jul 13, 3:01 PM CDTSpecial Weather StatementAMAOldham29 min
Jul 13, 3:24 PM CDTSpecial Weather StatementAMAOldham36 min
Jul 13, 3:41 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham64 min
Jul 13, 4:15 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter6 hr
Jul 13, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith56 min
Jul 13, 4:51 PM CDTAreal Flood AdvisoryAMADeaf Smith5 hr
Jul 13, 4:57 PM CDTSpecial Weather StatementAMACarson33 min
Jul 13, 5:07 PM CDTSpecial Weather StatementAMARandall23 min
Jul 13, 5:26 PM CDTSpecial Weather StatementAMARandall34 min
Jul 13, 5:30 PM CDTSpecial Weather StatementAMAOldham30 min
Jul 13, 5:31 PM CDTSpecial Weather StatementAMARandall29 min
Jul 13, 5:43 PM CDTSpecial Weather StatementAMAArmstrong32 min
Jul 13, 5:49 PM CDTSpecial Weather StatementAMARandall26 min
Jul 13, 6:02 PM CDTSpecial Weather StatementAMAOldham28 min
Jul 13, 6:12 PM CDTSpecial Weather StatementAMAArmstrong33 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.